Missouri, 2007

Flash Flooding and Damaging Winds in Missouri, September 25, 2007

September 25, 2007 · NWS SGF · 4 events in 4 counties and zones

A few thunderstorms developed over southwest and central Missouri. These storms produced minor flooding and marginally severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few thunderstorms developed over southwest and central Missouri. These storms produced minor flooding and marginally severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 25, 2:05 PM CST, 39 minutes earlier.

Area forecast discussion, Sep 25, 2:05 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT TUE SEP 25 2007

.DISCUSSION...

THE ANTICIPATED COLD FRONT IS PROGRESSING EASTWARD THROUGH
SOUTHEAST KANSAS AND THE OZARKS. A BROKEN LINE OF SHOWERS AND
STORMS EXTENDS ALONG THIS FRONT FROM WESTERN ILLINOIS TO
EASTERN OKLAHOMA. IN OUR FORECAST AREA...SHOWERS AND STORMS HAVE
BEEN SCATTERED NEAR THE FRONT BUT DO EXPECT SHOWERS AND STORMS
WILL BECOME MORE LINEAR DURING THE EVENING HOURS. IN SOUTHEAST
MISSOURI...ADDITIONAL SHOWERS AND STORMS HAVE DEVELOPED WITH THE
AFTERNOON INSTABILITY WHERE THE DEEPER GULF MOISTURE CONTINUES TO
STREAM NORTHWARD. WITH THIS SAID...RAIN CHANCES WILL BE LIKELY
TONIGHT FOR THE FORECAST AREA WITH THE POSSIBILITY OF A FEW AREAS
OF LOCALLY HEAVY RAINFALL. IT SHOULD BE NOTED THAT RADAR
ESTIMATED PRECIPITATION PRODUCTS HAVE BEEN OVER ESTIMATING
RAINFALL AMOUNTS WHEN COMPARED TO RAIN GAUGES.

BOTH THE GFS AND THE NAM ARE IN AGREEMENT WITH A SLOW FRONTAL
PASSAGE THROUGH THE FORECAST AREA. WEDNESDAY MORNING THE FRONT IS
EXPECTED TO BE NEAR A FORT LEONARD WOOD TO BRANSON LINE. THE BEST
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE ALONG AND SOUTHEAST
OF THIS FRONT WEDNESDAY. THE FRONT IS EXPECTED TO CLEAR THE
FORECAST AREA BY WEDNESDAY NIGHT AND THE RAIN CHANCES WILL END.

SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA WEDNESDAY
NIGHT...BRINGING DRIER AND COOLER AIR. THIS SURFACE HIGH PRESSURE
MOVES EASTWARD ON FRIDAY WITH SOUTHERLY WINDS RETURNING. WARMER
TEMPERATURES ARE EXPECTED ON SATURDAY WITH SOUTHERLY WINDS INCREASING
AS LEE SIDE TROUGHING DEVELOPS IN THE PLAINS.

WITH THE NEXT SYSTEM...BOTH THE GFS AND NAM ARE SIMILAR WITH A NORTHERLY
TRACK OF THE 500 MB LOW THROUGH THE NORTHERN PLAINS. THE ECMWF
IS STRONGER WITH THE 500 MB LOW WITH A SOUTHERLY TRACK ALONG
NORTHERN KANSAS. IF THE ECMWF VERIFIES...THEN WE COULD BE DEALING
WITH SEVERE WEATHER LATE IN THE WEEKEND AND EARLY NEXT WEEK. FOR
THIS FORECAST PACKAGE...HAVE FOLLOWED THE TAMER GFS AND NAM SOLUTIONS.
BOTH THE GFS AND THE NAM BRING A COLD FRONT ASSOCIATED WITH THIS
SYSTEM INTO THE FORECAST AREA ON SUNDAY PROVIDING ADDITIONAL
CHANCES FOR SHOWERS AND THUNDERSTORMS.

ANGLE

&&

.AVIATION...

FRONT BEGINNING TO PUSH INTO THE WESTERN CWA BOUNDARY FROM THE
WEST. CLUSTER OF THUNDERSTORMS IN OKLAHOMA SHOULD CONTINUE LIFTING
NORTHEAST TOWARDS JOPLIN WITHIN THE NEXT HOUR OR TWO WITH ACTIVITY
DEVELOPING IN SGF BY 20 TO 21Z. CEILINGS WITH THE THUNDERSTORMS
ARE EXPECTED TO BE FROM 1500 TO 2500 AND 4 TO 6 MILES IN
VISIBILITY. OVERNIGHT EXPECTING STRATUS BEHIND THE FRONT WITH
CEILINGS DROPPING INTO THE 600 TO 700 FEET RANGE.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 25, 11:26 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 PM CDT TUE SEP 25 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1226 PM CDT TUE SEP 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE LOCALLY HEAVY
  RAINFALL...FREQUENT LIGHTNING AND SMALL HAIL.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS
  AFTERNOON AND EVENING.

  DISCUSSION:

 A COLD FRONT INTERACTING WITH A MOIST AND UNSTABLE AIRMASS
 WILL CONTINUE TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND
 EVENING. THE STRONGEST STORMS WILL CONTAIN HEAVY RAINFALL
 AND FREQUENT LIGHTNING. THERE IS A SLIGHT CHANCE THAT A FEW
 STORMS COULD PRODUCE HAIL SMALLER THAN THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 THUNDERSTORMS WILL BE POSSIBLE THROUGH WEDNESDAY AS THE COLD
 FRONT EXITS THE AREA.

 ANOTHER COLD FRONT WILL MOVE INTO THE REGION SUNDAY...BRINGING A
 CHANCE FOR THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE/TERRY

The radar

The Springfield radar (KSGF), 151 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Howell

When
September 25, 2:44 PM CST to 7:00 PM CST
Where
Howell County, 2.35 mi NNE of (H63)west Plains
Cause
Heavy Rain
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
36.760, -91.810

A section of County Road 32-210 northeast of West Plains became flooded and impassable to motorists. One motorist attempted to cross the flooded area and was washed off of the road. A water rescue was performed and no injuries occurred.

Thunderstorm Wind, Dallas

When
September 25, 3:50 PM CST
Where
Dallas County, 2.74 mi W of Thorpe
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.480, -93.050

Severe thunderstorm wind gusts downed a three foot diamter tree across Highway 38 just north of the Dallas and Webster county line.

Thunderstorm Wind, Phelps

When
September 25, 5:54 PM CST
Where
Phelps County, 1.09 mi W of Rolla
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.950, -91.790

Flash Flood, Maries

When
September 25, 6:27 PM CST to 9:00 PM CST
Where
Maries County, 3.63 mi NNW of Brinktown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.178, -92.106

The Little Maries River flooded over a section of a county road in northwest Maries County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60152, 60154, 60155, 60153.